Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 59, NWS Sioux Falls, SD

June 15, 2016Jackson County, Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 15, 2016, 1:33 AM CDT for Jackson County, Nobles County, Minnesota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2016, 1:33 AM CDT (06:33 UTC)
Expired
Jun 15, 2016, 2:15 AM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Jackson County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 2:05 AM CDTHAIL 0.88Brewster, MNNICKEL SIZE HAIL...STRONG WINDS...AND HEAVY RAIN. REPORT FROM TRUCK DRIVER RELAYED BY NOBLES COUNTY SHERIFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.6 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WUUS53 KFSD 150633
SVRFSD
MNC063-105-150715-
/O.NEW.KFSD.SV.W.0059.160615T0633Z-160615T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
133 AM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NOBLES COUNTY IN SOUTHWESTERN MINNESOTA...
  WESTERN JACKSON COUNTY IN SOUTHWESTERN MINNESOTA...

* UNTIL 215 AM CDT

* AT 133 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WORTHINGTON...
  MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BREWSTER AROUND 155 AM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE OKABENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SIOUX FALLS.

&&

LAT...LON 4366 9578 4380 9563 4379 9527 4365 9526
      4353 9533
TIME...MOT...LOC 0633Z 279DEG 21KT 4370 9564 

HAIL...1.00IN
WIND...<50MPH
 
$$

DUX
3 follow-up statements
469 
WWUS53 KFSD 150648
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
148 AM CDT WED JUN 15 2016

MNC063-105-150715-
/O.CON.KFSD.SV.W.0059.000000T0000Z-160615T0715Z/
NOBLES MN-JACKSON MN-
148 AM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR EAST CENTRAL NOBLES AND WESTERN JACKSON COUNTIES...

AT 147 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BREWSTER...OR
NEAR WORTHINGTON...MOVING EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL NOBLES AND WESTERN JACKSON COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS: OKABENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SIOUX FALLS.

&&

LAT...LON 4365 9575 4379 9552 4379 9527 4365 9526
      4353 9533
TIME...MOT...LOC 0647Z 279DEG 21KT 4369 9552 

HAIL...1.00IN
WIND...<50MPH
 
$$

DUX
671 
WWUS53 KFSD 150702
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
202 AM CDT WED JUN 15 2016

MNC063-105-150715-
/O.CON.KFSD.SV.W.0059.000000T0000Z-160615T0715Z/
NOBLES MN-JACKSON MN-
202 AM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR EAST CENTRAL NOBLES AND SOUTHWESTERN JACKSON COUNTIES...

AT 201 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BREWSTER...OR
NEAR WORTHINGTON...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WORTHINGTON...BREWSTER AND OKABENA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SIOUX FALLS.

&&

LAT...LON 4363 9567 4376 9540 4375 9527 4365 9526
      4353 9533
TIME...MOT...LOC 0701Z 273DEG 26KT 4364 9551 

HAIL...1.00IN
WIND...60MPH
 
$$

DUX
405 
WWUS53 KFSD 150712
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
212 AM CDT WED JUN 15 2016

MNC063-105-150722-
/O.EXP.KFSD.SV.W.0059.000000T0000Z-160615T0715Z/
NOBLES MN-JACKSON MN-
212 AM CDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NOBLES AND
SOUTHWESTERN JACKSON COUNTIES WILL EXPIRE AT 215 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
TO THE SIZE OF NICKELS AND GUSTY WINDS TO 40 MPH ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SIOUX FALLS.

LAT...LON 4363 9567 4376 9540 4375 9527 4365 9526
      4353 9533
TIME...MOT...LOC 0710Z 279DEG 21KT 4364 9551 

$$

DUX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 11:09 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 14, 11:09 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1109 PM CDT TUE JUN 14 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 237 PM CDT Tue Jun 14 2016

Low pressure rotating through eastern South Dakota this afternoon
sparking thunderstorms across southwest Minnesota and northwest
Iowa. The environment has allowed for a few aggressive updrafts but
overall the instability and shear are marginal, especially given
that the storms developed around noon. So, suspect that the storms
will race quickly east, possibly exiting northwest Iowa by 7 pm. One
area to watch will be parts of southwest Minnesota and northwest
Iowa this afternoon and early this evening closer to the dry
surge aloft. Enhanced shear in this area could allow a few storms
to develop with a threat for localized severe weather and
tornadoes.

The remainder of the night, after about 3z, should be quiet and lead
into a very nice Wednesday. West and northwest winds will help keep
the humidity lower tonight into tomorrow which will allow for lows
tonight mainly 60 to 65 and highs on Wednesday from 80 near Marshall
to near 90 close to Sioux City.

.LONG TERM...(Wednesday through Monday)
Issued at 332 AM CDT Tue Jun 14 2016

The upper low will pull east soon enough to allow for convection to
be gone before daybreak Wednesday. Quickly following surface ridging
and the start of strong upper ridging will bring dry weather
Wednesday and Thursday, with daytime temperatures warming through
the 80s, and into the lower 90s along the Missouri River. Dew points
and humidity will be fairly tame.

Friday through Monday will bring the strong surface ridging to start
with, then the ridge being very slowly flattened by westerly waves.
It looks warm, and the question is how warm. It currently looks safe
that we will not make it to the heat advisory levels we saw in the
just ended hot stretch. Temperatures should get well into the 80s
and lower 90s, and dew points into the 60s. A slightly drier flow
from the low level ridge to the east may keep our southwest MN and
northwest IA areas a little drier.

The slow flattening of the ridge by repeated short waves will bring
periodic chances of storms, but at this time do not expect any of
them to be widespread. These threats will be hard to time and
probably follow our climatological trend for better chances at night
at this time of the year. The upper ridge should be driven far
enough to the south to allow for some cooling over the northern
plains at the end of the period, by next Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1107 PM CDT Tue Jun 14 2016

VFR is projected for the rest of tonight and Wednesday. The only
things to watch for is currently there is MVFR stratus to the
north of our area. All indications are that the stratus will
remain north of KHON. Secondly, fog could develop in northwest IA
due to wet ground, light winds and a small dew point depression.
If the fog gets thick enough low ceilings could develop late
tonight in those locations, however it is projected to remain east
of KSUX and KFSD.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...
AVIATION...MJ
Hazardous weather outlook, Jun 14, 6:48 PM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 PM CDT TUE JUN 14 2016

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-160000-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
648 PM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMING COULD BRING DAYTIME TEMPERATURES BACK TO ABOVE MIDSUMMER
NORMALS FOR THURSDAY THROUGH THE WEEKEND. AT THIS TIME...THE
WEATHER IS NOT EXPECTED TO BE AS HOT AS DURING THE PERIOD RECENTLY
ENDED...BUT THE HEAT INDEX COULD STILL REACH THE 90S IN PART OF
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED FOR THE REST OF TONIGHT.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.